Format

Send to

Choose Destination
Drug Saf. 2014 Feb;37(2):109-21. doi: 10.1007/s40264-013-0134-7.

Sumatriptan-associated ischemic colitis: case report and review of the literature and FAERS.

Author information

1
Division of Gastroenterology, Georgetown University Hospital, 3800 Reservoir Road, NW, Washington, DC, 20007, USA.

Abstract

BACKGROUND AND AIMS:

Ischemic colitis (IC) is being increasingly recognized, although specific etiological causes are observed in a minority of patients. While several drugs have been associated with IC, most remain anecdotal reports. We recently treated a patient with IC thought to be related to sumatriptan for migraines, and performed a literature review along with a review of the FDA Adverse Event Reporting System (FAERS) database to identify additional cases.

METHODS:

A MEDLINE/PubMed literature review was conducted using standard IC search terms to identify published cases of sumatriptan and other related "triptan" drug causes of IC. In addition, through a Freedom of Information Act request, we reviewed the adverse gastrointestinal events linked to sumatriptan contained in the FAERS database for the 5-year period 12 March 2008-11 March 2013, in order to determine whether unpublished cases might exist. Our case of IC was analyzed using a causality assessment tool initially developed for use in cases of alosetron (a 5-HT3 receptor antagonist)-related IC.

RESULTS:

Five published reports (containing a total of seven patients) describing sumatriptan-associated IC in the English language literature were found and reviewed. Another four published reports of related 5-HT1 receptor agonists causing IC (razitriptan n = 1 and naratriptan n = 3) were also analyzed. Among spontaneous reports of possible IC contained in the FAERS database for sumatriptan, there were 19 adverse events coded as "ischemic colitis" and another six coded as "intestinal ischemia" over a 5-year period ending March 2013, but clinical details were lacking. Similarly, five reports of possible IC from FAERS were mentioned in an earlier published report from the late 1990s. All of the published case reports of sumatriptan and related drugs were deemed to have the classic clinical findings and all recovered. There was one instance of possible recurrent IC symptoms in one patient re-exposed to sumatriptan, but not in another. We found that the IC scoring system developed for alosetron was applicable in our sumatriptan case.

CONCLUSIONS:

Among drug-related causes of IC, sumatriptan joins a growing list of agents with literature reports supported by the finding of suspected cases of IC in the FAERS database. However, the true incidence of IC due to sumatriptan, as well as other causes, cannot be accurately determined because of the likelihood of under-reporting. The structured IC scoring system appears to be applicable for drug-related as well as other etiological causes of IC.

PMID:
24442762
DOI:
10.1007/s40264-013-0134-7
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center